Alert archive / South Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 36, NWS Wilmington, NC

October 17, 1999Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 6:19 AM EDT for Georgetown County, Horry County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 6:19 AM EDT (10:19 UTC)
Expired
Oct 17, 1999, 10:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 171020
FFWILM
SCC043-051-171415-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
619 AM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1000 AM EDT

* AT 610 AM EDT DOPPLER RADAR INDICATED THAT RAIN BANDS FROM HURRICANE
IRENE WERE PRODUCING A SIGNIFICANT AMOUNT OF RAIN WITHIN A RELATIVELY
SHORT PERIOD OF TIME. THIS WILL LEAD TO WIDESPREAD AREAS OF FLOODING
...ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS...INCLUDING
STREAMS AND CREEKS. RAIN BANDS ARE EXPECTED TO CONTINUE TO SPREAD
INLAND THROUGH THE MID MORNING HOURS WITH RAINFALL AMOUNTS RANGING
FROM 1 TO 3 INCHES...THE HIGHEST ALONG THE COAST. FLOODING IS
IMMINENT.

* DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE INTACT
UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND
SEEK HIGHER GROUND.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS ON THIS
DANGEROUS WEATHER SITUATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:37 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 17, 3:37 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 AM EDT SUN OCT 17 1999

WILL AWAIT CONF CALL FOR A FEW FINAL DECISIONS...THERE WILL PROB NOT
BE TOO MANY SIG CHANGES AS IRENE MOVES NE LTR TDY AND AFFECTS ERN
NC. SYS NOT REAL HEALTHY RITE NOW ON SAT LOOP BUT THERE HAS BEEN A
LITTLE FLARE UP OF CONVECTION NR BROAD CENTER OVR THE LAST CPLE HRS.
88D'S INDICATED RAIN GRADUALLY PUSHING INLAND WITH NO REAL HVY RAIN
AS OF YET. AS IRENE CONTS TO APPROACH TDY THE RAIN SHLD BEC MORE
WDSPRD WITH SOME HEAVIER AMTS. WL CONT TO MONITOR POT FOR HVY RAIN
FOR RAIN SOAKED CSTL PLN. ZONES WILL CONT TO PORTRAY RAIN AND WDLY
SCT TSTMS TDY WITH INCRNG WND. WILL PUT UP HI WND WARNING FOR INLAND
SECTIONS AND KP FLD WATCH UP. SITUATION LUKS SIMILAR FOR EARLY TNT
WITH RAIN AND WND. WND AND RAIN WILL DCRS LTR TNT AS IRENE PULLS
RAPIDLY AWAY FRM ERN NC. SOME SUNSHINE RETURNING ON MON.

CWF...LUKS PRETTY GD. WL WAIT ON CONF CALL.

.MHbX...HURRICANE WARNING FRM HAT S AND PAMLICO SND.
       TROP STRM WARN N OF HAT AND ALB SND.
       FLASH FLOOD WATCH FOR ALL ZONES EXCEPT OUTER BANKS.
       HIGH WIND WARNING FOR CSTL PLN.

GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:11 AM EDTFlash Flood WarningILMHorry4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMGeorgetown4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMHorry4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMGeorgetown, Marion4 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMGeorgetown, Marion5 hr

Nearby

Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.